Alert archive / Missouri / Tornado Warnings in 2000

Tornado Warning 18, NWS Paducah, KY

May 18, 2000Bollinger County, Missouri

NWS Paducah, KY issued this tornado warning at May 18, 2000, 8:21 PM CDT for Bollinger County, Missouri. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 18, 2000, 8:21 PM CDT (01:21 UTC)
Expired
May 18, 2000, 9:00 PM CDT
In force
39 min
Issued by
NWS Paducah, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Bollinger County, MO

What was reported inside it

TimeReportWhereRemark
May 18, 8:25 PM CDTThunderstorm Wind 55 EMarquand, MOThunderstorm wind gusts downed trees in the Marquand area.
May 18, 8:30 PM CDTThunderstorm WindBessville, MOPower lines and tree limbs were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 6:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 1.4 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2000-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1359 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2000-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1359 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1134 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

008 
WFUS53 KPAH 190122
TORPAH
MOC017-190200-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
821 PM CDT THU MAY 18 2000

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  BOLLINGER COUNTY IN SOUTHEAST MISSOURI

* UNTIL 900 PM CDT

* AT 821 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 14 MILES NORTHWEST OF MARBLE HILL...OR ABOUT 13 MILES
  SOUTHEAST OF FREDERICKTOWN...MOVING EAST AT 35 MPH.

* THE TORNADO IS EXPECTED TO BE...
  8 MILES NORTH OF MARBLE HILL AT 835 PM CDT

TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES. MOVE TO AN
INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS

LAT...LON 3746 9057 3736 9030 3725 8990 3758 8990

KH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 18, 2:45 PM CDT, 5 hours 36 minutes earlier.

Area forecast discussion, May 18, 2:45 PM CDT, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
245 PM CDT THU MAY 18 2000

SFC LOW WAS NEAR KOTM IN SERN IA AT 18Z...THIS WAS FURTHER EAST THAN
PROGGED BY ALL OF THE MODELS AT THE SAME VERIFICATION TIME. MESOETA
AND AVN APPEAR TO BE THE ONLY MODELS TO BEST REFFLECT THE TREND AND
MOVEMENT OF THIS LOW INTO W CNTRL IL THIS AFTN INTO ECNTRL IL/
WCNTRL IN OVERNIGHT.

MORNING CONVECTION NOTED N OF SFC-925 MB ROUGHLY E-W ORIENTED
BOUNDARY ACRS E CNTRL IL. MESOETA ACCURATELY DEPICTED ENHANCED UVV
OVER NRN IN BY 18Z...WHERE MOST SIGNIFICANT CONVECTION WAS REPORTED.
CONVECTION THIS AFTN OVER SWRN MO IN LINE WITH APPROACHING JET
SEGMENT ACRS OK. TIMING OF THIS FEATURE WOULD PLACE POTENTIAL FOR
SIGNIFICANT CONVECTION INTO WRN PTNS OF CWA AFT 22Z. WL LIKELY KEEP
MENTION OF TSRA IN ZONES OVERNIGHT AND INTO FRI. HOWEVER...WL LOWER
POPS ON FRI...AS ANY TSRA WL LIKELY BE DIURNALLY BASED AND ADJACENT
TO SLOWING...I.E. STATIONARY FRONTAL BOUNDARY.

WL LEAN TWD MESOETA/AVN SOLN FOR ZERO TO 36 HR TIME FRAME. MRF AND
AVN TAKE SMALL CIRCULATION NEAR FLAGSTAFF AZ AND MOVE IT QUICKLY ACRS
THE SRN PLAINS ON FRI...MOVING THE CIRCULATION BTWN MEM AND PAH ON
SAT. A STNRY FRONTAL BOUNDARY WL LIKELY BE POISED ALONG THE
AR/MO/KY/TN BORDER COUNTIES LATE FRI INTO SAT...SO WL INTRODUCE AT
LEAST A MENTION OF SCT POPS IN SRN 1/2 OF CWA...POSSIBLY THE ENTIRE
CWA. WL MAKE FINAL DECISION AT PRESS TIME.

WL HOLD OFF MENTION OF PCPN IN NERN PTN OF CWA FOR MON AND TUE. WL
LET LATER SHIFTS LOOK AT POTENTIAL FOR NW FLOW CONVECTION FOR LATE
MON AND TUE. WL LEAN TWD MESOETA/AVN SOLN FOR MAX/MIN TEMPS.

.PAH...NONE.

SMITH

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:35 PM CDTSevere Thunderstorm WarningPAHRipley55 min
May 18, 8:45 PM CDTTornado WarningPAHCape Girardeau45 min

Nearby

Tornado Warnings in Missouri, 2000Every tornado warning in 2000Tornadoes in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.